Hydrocephalus : Saying no to treatment the only way I know how…

Hydrocephalus : Saying no to treatment the only way I know how…

Being prescribed antidepressants a few weeks back to control my headaches more than anything else, I put starting them off because of my Hysterectomy surgery. (Though, I can’t say I was all for the idea either). I didn’t want the drugs to interfere with each other. I’m no pharmacist but after watching stories about the death of Heath Ledger, Anna Nicole Smith and the like where a combination of prescription drugs lead to their untimely death, I’m a bit sceptical, to say the least.

I decided that I’d start the drugs after my surgery but totally forgot this morning so decided tomorrow will be good enough. Then, earlier today, I get a text from my GP saying:

I have received a letter from the Neurology clinic today mentioning they have started you on Venlafaxine.  It would be important to check some blood tests and get an ECG about 1m after starting this treatment“.

I immediately had the hair on the back of my neck standing up. Now, something I should have done initially but failed to do it, I Googled the symptoms, treatment, etc. for this specific drug.  What I read had me going HELL TO THE NO! on this one. My headaches are few and far between, in fact, I haven’t had one in months and some days I hardly know I have Hydrocephalus. And, the only reason I went in search of help last year, was because the sleeping episodes (thinking my ETV is possibly closing) and knowledge that my slit ventricles could lead to a coma had me concerned beyond reason.

It’s a scary reality I live in. One where I don’t know which way to go within 2 seconds of each other. I question all the time and I suppose dealing with these medical specialists over the last 10 years has me acting all hard arsed and rebellious. Having been released from the hospital yesterday, with a prescription of Ibuprofen and Tramadol as an example, two of the drugs which, increases the risk of side effects while using Venlafaxine. Do I blame the doctors for not knowing that these two things don’t play nice together? Do I blame myself for going to so many different doctors that I’m on a different page with each of them? Well…no. I did the research into the side effects and based on what I found, I made a decision for my own well being because this is where I believe my power lies. I WILL NOT BE PUTTING THAT DRUG INTO MY BODY.

I’m taking a stand against it the only way I know how. I also realise fully that this ultimately leaves me back at square one but I also take full cognisance of how it puts me back into relying purely on faith to get me through this journey.  Am I being dumb..?  Maybe…But, I’m OK with that.

It’s all fine and well to say use it, it’ll never happen to you or it won’t be that bad.  What do I do if it does get that bad..?  What if it’s too late?  Then what?  Just stopping this drug too quickly comes with its own set of symptoms that I most definitely don’t want either…so the equation is easily made:  Don’t start so you don’t have to stop.

This is a list of the side effects and warnings when using Venlafaxine:

Referenced from:

FDA warning

This drug has a black box warning. This is the most serious warning from the Food and Drug Administration (FDA). A black box warning alerts doctors and patients about drug effects that may be dangerous.

Suicidal behaviour warning. Venlafaxine may increase suicidal thoughts or actions in some children and young adults. This usually happens within the first few months of treatment or during dosage changes. Call your doctor right away if you notice new or sudden changes in your or your child’s mood, behaviour, thoughts, or feelings, especially if they are severe.

Venlafaxine Side Effects

Oral Tablet

MORE COMMON SIDE EFFECTS

The more common side effects of venlafaxine can include:

  • unusual dreams
  • sexual problems, such as:
    • decreased interest in sex
    • impotence (not being able to get or keep an erection)
    • trouble having an orgasm
  • loss of appetite
  • constipation
  • nausea or vomiting
  • dry mouth
  • tiredness
  • trouble sleeping or change in sleep habits
  • yawning
  • tremor or shaking
  • dizziness
  • blurry vision
  • sweating
  • feeling anxious, nervous, or jittery
  • headache
  • increased heart rate

If these effects are mild, they may go away within a few days or a couple of weeks. If they’re more severe or don’t go away, talk to your doctor or pharmacist.

SERIOUS SIDE EFFECTS

Call your doctor right away if you have serious side effects. Call 9-1-1 if your symptoms feel life-threatening or if you think you’re having a medical emergency. Serious side effects and their symptoms can include the following:

  • Attempts to commit suicide
  • Acting on dangerous impulses
  • Aggressive or violent behaviour
  • Thoughts about suicide or dying
  • New or worsened depression
  • New or worsened anxiety or panic attacks
  • Agitation, restlessness, anger, or irritability
  • Trouble sleeping
  • Serotonin syndrome. Symptoms can include:
    • agitation
    • hallucinations (seeing or hearing something that isn’t there)
    • coma
    • changes in your mental status
    • coordination problems
    • muscle twitching or overactive reflexes
    • fast heart rate
    • high or low blood pressure
    • sweating
    • fever
    • nausea
    • vomiting
    • diarrhea
    • muscle stiffness
  • High blood pressure. Symptoms can include:
    • headache
    • chest pain
  • Mania. Symptoms can include:
    • greatly increased energy
    • severe trouble sleeping
    • racing thoughts
    • reckless behavior
    • unusually grand ideas
    • excessive happiness or irritability
    • talking more or faster than usual
  • Seizures
  • Eye problems. Symptoms can include:
    • eye pain
    • vision changes
    • enlarged pupils
    • swelling or redness in or around your eyes
  • Low sodium levels. Symptoms can include:
    • headache
    • weakness
    • feeling unsteady
    • confusion
    • problems concentrating
    • thinking or memory problems
  • Bruising easily
  • Frequent nosebleeds
  • Frequent bleeding from your gums while brushing your teeth or flossing
  • Dark, tar-like stool
  • Bleeding from wounds that’s hard to stop
  • Lung disease or pneumonia. Symptoms can include:
    • shortness of breath that gets worse
    • cough
    • chest discomfort

When my husband, a smoker of many years, tried quitting a few years ago, he was warned that the patches he was given would give him nightmares.  After the first night and a few knocks my way, dreaming that he was being gunned down and had to defend himself and protect his family, he stopped the patch usage the very next day and refused to even look at that box again.  I suppose right now, I am fully within my right to make this decision for myself as well, purely based on what I’ve highlighted above. I couldn’t possibly put myself or my family for that matter through any of this…

I suppose right now, I am fully within my right to make this decision for myself as well, purely based on what I’ve highlighted above. More importantly, I’m listening to my gut.  It has been against this from the start and the way I see it, I have absolutely nothing to lose because, in the end, all will be as it should.  Besides, I couldn’t possibly put myself or my family for that matter through any of this…

Would you?

Published by Skyewaters

I blog about Hydrocephalus to give a voice to the millions (if not billions) of people around the world with this condition NOT disease.  As much as these experiences are unique to me and my family, I’m sure others have experienced it too.  My aim…to shine a light on it and raise awareness – simple and challenging at the same time but worth it!

2 Comments

  • Anonymous

    March 13, 2017 at 12:41 pm Reply

    I agree with Fee Croft… I take seven different medications, each of which has a laundry list of side effects that I’ve never experienced. I have taken Effexor (Venlafaxine) in the past, and I had absolutely no problem with it. (I now take a different medication that replaced the Effexor.) The drug manufacturer has to list all of the ::possible:: things that can happen, however rare they might be as far as occurrence. If I were you, I’d just pick up the phone and call my doctor; make my concerns known, and ask for clarification. If he or she answers to your satisfaction, fine. If not, ::during that phone conversation:: tell your doctor that you’re uncomfortable with taking this drug, and ask for a ::replacement:: drug. There are many available; Venlafaxine (Effexor) just happens to be one (likely of ::many::) that your doctor prescribes. Sincerely, Bill Meyers

  • Fee Croft

    March 13, 2017 at 10:46 am Reply

    Maybe you should just try them for a couple of weeks and if you find that it’s not working for you see your GP and try another drug,you never know it just may work
    All prescription drugs come with side affects and usually they are extremely rare.
    I would give them a go,I to have had a hysterectomy and that’s just a short term painful experience and maybe wait until that subsides then try the tablets that have been prescribed to you for your Hydro..

Make yourself heard and contribute to the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.